Alert archive / California / Freeze Warnings in 2023

Freeze Warning 10, NWS Eureka, CA

April 4, 2023Humboldt County, Mendocino County, California

NWS Eureka, CA issued this freeze warning at Apr 4, 2023, 2:08 PM PDT for Humboldt County, Mendocino County, California. It took effect at Apr 5, 2023, 1:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2023, 2:08 PM PDT (21:08 UTC)
In effect from
Apr 5, 2023, 1:00 AM PDT
Expired
Apr 5, 2023, 9:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 71 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.1 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WWUS76 KEKA 042108
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
208 PM PDT Tue Apr 4 2023

CAZ110-111-114-050515-
/O.NEW.KEKA.HZ.W.0012.230405T0800Z-230405T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
208 PM PDT Tue Apr 4 2023

...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 24 expected.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ104>106-109-112-113-115-050515-
/O.NEW.KEKA.FZ.W.0010.230405T0800Z-230405T1600Z/
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
208 PM PDT Tue Apr 4 2023

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Southwestern Humboldt, Northern Humboldt Interior, 
  Southern Humboldt Interior, Mendocino Coast, Southwestern 
  Mendocino Interior, Southeastern Mendocino Interior and 
  Southern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ103-050515-
/O.NEW.KEKA.FR.Y.0009.230405T0800Z-230405T1600Z/
Northern Humboldt Coast-
208 PM PDT Tue Apr 4 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT WEDNESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northern Humboldt Coast County.

* WHEN...From 1 AM to 9 AM PDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
3 follow-up statements
452 
WWUS76 KEKA 050505
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1005 PM PDT Tue Apr 4 2023

CAZ110-111-114-051215-
/O.CON.KEKA.HZ.W.0012.230405T0800Z-230405T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
1005 PM PDT Tue Apr 4 2023

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 24 expected.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ104>106-109-112-113-115-051215-
/O.CON.KEKA.FZ.W.0010.230405T0800Z-230405T1600Z/
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
1005 PM PDT Tue Apr 4 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Southwestern Humboldt, Northern Humboldt Interior, 
  Southern Humboldt Interior, Mendocino Coast, Southwestern 
  Mendocino Interior, Southeastern Mendocino Interior and 
  Southern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ103-051215-
/O.CON.KEKA.FR.Y.0009.230405T0800Z-230405T1600Z/
Northern Humboldt Coast-
1005 PM PDT Tue Apr 4 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT WEDNESDAY...

* WHAT...Temperatures as low as 36 will result in frost 
  formation.

* WHERE...Northern Humboldt Coast County.

* WHEN...From 1 AM to 9 AM PDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
389 
WWUS76 KEKA 051110
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
410 AM PDT Wed Apr 5 2023

CAZ109-051600-
/O.CAN.KEKA.FZ.W.0010.000000T0000Z-230405T1600Z/
/O.EXA.KEKA.FR.Y.0009.000000T0000Z-230405T1600Z/
Mendocino Coast-
410 AM PDT Wed Apr 5 2023

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...FREEZE WARNING IS CANCELLED...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Mendocino Coast County.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ110-111-114-051600-
/O.CON.KEKA.HZ.W.0012.000000T0000Z-230405T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
410 AM PDT Wed Apr 5 2023

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS
MORNING...

* WHAT...Sub-freezing temperatures as low as 25.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake Counties.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ104>106-112-113-115-051600-
/O.CON.KEKA.FZ.W.0010.000000T0000Z-230405T1600Z/
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
410 AM PDT Wed Apr 5 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 28.

* WHERE...Southwestern Humboldt, Northern Humboldt Interior, 
  Southern Humboldt Interior, Southwestern Mendocino Interior, 
  Southeastern Mendocino Interior and Southern Lake Counties.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ103-051600-
/O.CON.KEKA.FR.Y.0009.000000T0000Z-230405T1600Z/
Northern Humboldt Coast-
410 AM PDT Wed Apr 5 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northern Humboldt Coast County.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
264 
WWUS76 KEKA 051545
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
845 AM PDT Wed Apr 5 2023

CAZ110-111-114-051645-
/O.EXP.KEKA.HZ.W.0012.000000T0000Z-230405T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
845 AM PDT Wed Apr 5 2023

...HARD FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

CAZ104>106-112-113-115-051645-
/O.EXP.KEKA.FZ.W.0010.000000T0000Z-230405T1600Z/
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
845 AM PDT Wed Apr 5 2023

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

CAZ103-109-051645-
/O.EXP.KEKA.FR.Y.0009.000000T0000Z-230405T1600Z/
Northern Humboldt Coast-Mendocino Coast-
845 AM PDT Wed Apr 5 2023

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Apr 4, 5:44 AM PDT, 8 hours 24 minutes earlier.

Area forecast discussion, Apr 4, 5:44 AM PDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
544 AM PDT Tue Apr 4 2023

.SYNOPSIS...Isolated light showers will linger along the North Coast
through tonight. A weak frontal system will approach the area late
Wednesday with light rain north of Cape Mendocino. A stronger frontal
system will move into the area Thursday, with increasing southerly
winds and moderate rain spreading across the region.

&&

.DISCUSSION...Shower activity has mostly come to an end across the
area, with just a few showers moving S over the coastal waters. Skies
have become clear to partly cloudy across the land areas early this
morning, with some thicker valley cloudiness. Temperatures range from
the mid 20s across portions of the interior to near 40 along portions
of the Pacific Coast. A Freeze Warning remains in effect for Del
Norte and Humboldt counties along with portions of S Mendocino and
Lake counties, a Hard Freeze Warning remains in effect for portions
of N Mendocino and Lake counties, and a Frost Advisory remains in
effect for coastal Mendocino County.

A deep upper trough over the Rockies will shift E as a ridge of high
pressure builds over the Pacific NW. Another upper trough will dig S
over the E Pacific on Thursday and move inland on Friday. Clouds
will increase after sunrise today as a weak frontal system approaches
from the NW. Isolated light showers will linger along the North
Coast through tonight. A weak frontal system will approach the area
late Wednesday with light rain north of Cape Mendocino. A stronger
frontal system will move into the area Thursday, with increasing
southerly winds and moderate rain spreading across the region.

Models diverge by late in the weekend and early next week. The latest
deterministic GFS model is quite wet by late Sunday with rains
continuing through Monday night, with the heaviest rains along the N
Coast (with a moderate atmospheric river over the N). The latest
ECMWF shows a similar setup. However, the NBM (which includes
numerous ensemble members along with other models) is quite a bit
drier. As a result, uncertainty abounds late in the period. /SEC

&&

.AVIATION...VFR conditions are expected during the TAF period.
Overall, a ridging pattern will persist with a weak disturbance
moving through which will lower ceilings, potentially to MVFR along
the Del Norte Coast. Gusty winds could occur in Mendocino and Lake
counties into this afternoon.

&&

.MARINE...Fresh to strong northwest breezes and seas will gradually
diminish throughout today from north to south ahead of another
system. The strongest winds and highest seas will continue for the
northern outer waters and southern waters into today. A northwest
swell is expected to drop off today. Another system later in the week
could bring strong southerly winds. A gale watch for the northern
waters is in place for Thursday afternoon. Besides that, a small
northwest swell will continue to subside throughout the week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Freeze Warning until 9 AM this morning for CAZ101>106-112-113-115.
     Frost Advisory until 9 AM this morning for CAZ109.
     Hard Freeze Warning until 9 AM this morning for CAZ110-111-114.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Freeze Warning until 9 AM this morning for PZZ410.
     Gale Watch from Thursday afternoon through Thursday evening
      for PZZ450.
     Small Craft Advisory until 9 AM this morning for PZZ455-470.
     Gale Watch from Thursday morning through Thursday evening
      for PZZ470.
     Small Craft Advisory until 3 PM this afternoon for PZZ475.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 4, 9:47 AM PDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
947 AM PDT Tue Apr 4 2023

CAZ101>115-051700-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
947 AM PDT Tue Apr 4 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:39 PM PDTFrost AdvisoryEKAMendocino13 hr
Apr 4, 3:01 AM PDTGale WatchEKA25 hr
Apr 4, 2:08 PM PDTFrost AdvisoryEKAHumboldt, Mendocino19 hr
Apr 4, 2:08 PM PDTHard Freeze WarningEKALake, Mendocino19 hr

Nearby

Freeze Warnings in California, 2023Every freeze warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.